Alert archive / Kentucky / Tornado Warnings in 2020
Tornado Warning 44, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 3, 2020, 2:45 PM CDT for Graves County, Kentucky. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 2:45 PM CDT (19:45 UTC)
- Expired
- May 3, 2020, 3:00 PM CDT
- In force
- 15 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Graves County, KY
The radar
The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 2:51 PM CDT | TSTM WND DMG | 7 Se Water Valley, KY | NUMEROUS TREES DOWN INCLUDING A TREE ON A HOME AND ON A SUV. SEVERAL POWER LINES DOWN IN THE AREA. OCCURRED NEAR DUKEDOM 1 MILE NORTH OF THE TENNESSEE BORDER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:44 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WFUS53 KPAH 031945
TORPAH
KYC083-032000-
/O.NEW.KPAH.TO.W.0044.200503T1945Z-200503T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
245 PM CDT Sun May 3 2020
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Southern Graves County in western Kentucky...
* Until 300 PM CDT.
* At 245 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Latham, or 7 miles east of Fulton, moving east at
65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lynnville around 255 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Dukedom, Water Valley and Wingo.
This includes Interstate 69 in Kentucky between Mile Markers 9 and
12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3664 8881 3663 8849 3650 8849 3650 8881
TIME...MOT...LOC 1945Z 271DEG 56KT 3652 8875
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
PS2 follow-up statements
859
WWUS53 KPAH 031949 RRA
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
249 PM CDT Sun May 3 2020
KYC083-032000-
/O.CON.KPAH.TO.W.0044.000000T0000Z-200503T2000Z/
Graves KY-
249 PM CDT Sun May 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN GRAVES COUNTY...
At 249 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lynnville, or 12 miles east of Fulton, moving east
at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Graves County, including the following locations...
Dukedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3663 8849 3650 8849 3650 8872 3664 8873
TIME...MOT...LOC 1949Z 271DEG 56KT 3652 8866
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
PS457
WWUS53 KPAH 031956
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
256 PM CDT Sun May 3 2020
KYC083-032005-
/O.EXP.KPAH.TO.W.0044.000000T0000Z-200503T2000Z/
Graves KY-
256 PM CDT Sun May 3 2020
...THE TORNADO WARNING FOR SOUTHEASTERN GRAVES COUNTY WILL EXPIRE AT
300 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Kentucky.
LAT...LON 3663 8849 3650 8849 3650 8872 3664 8873
TIME...MOT...LOC 1955Z 271DEG 56KT 3652 8855
$$
PSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 2:30 PM CDT, 15 minutes earlier.
Area forecast discussion, May 3, 2:30 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Paducah KY 230 PM CDT Sun May 3 2020 .SHORT TERM...(Tonight through Monday night) Issued at 230 PM CDT Sun May 3 2020 The severe weather threat continues across the southern part of the area this afternoon as a bowing line of severe thunderstorms with damaging winds moves from southeast Missouri into western Kentucky, clipping far southern Illinois. Lack of clouds and convection overnight allowed the atmosphere to destabilize substantially through the day, especially along and south of a southward drifting frontal boundary. Expect the line to continue with its current intensity through the rest of the afternoon, with damaging winds the main concern. Secondary concerns include large hail and a few spin up tornadoes. The line should clear the FA by 22Z this evening as the cold front passes through the area. Lows will be in the upper 40s to lower 50s with clearing skies. We'll see break in the rain through much of Monday. However, during the afternoon and evening hours, the front will try to retreat north as surface low pressure develops over the southern Plains. This will set the stage for another round of showers and storms, mainly during the afternoon and evening hours. The potential for severe thunderstorms will depend on how far north the front advances. For now, thinking the best chance of surface-based strong storms will be across southeast Missouri, southwest Illinois and into western Kentucky, where the SPC Day 2 outlook has a slight risk. A few damaging wind gusts and hail look to be the primary threats. On Monday, temperatures will reach the lower to middle 70s. Overnight lows Monday night will be in the upper 50s to lower 60s and middle to update 50s. .LONG TERM...(Tuesday through Sunday) Issued at 230 PM CDT Sun May 3 2020 The main focus in the long term is the lingering chance of showers with the departing system on Tuesday, followed by another chance for showers Wednesday, then again late Thursday into Friday. Forecast confidence is about average with good large scale agreement marred by some lingering temporal and spatial discrepancies among forecast models. The forecast starts off with a lingering chance of showers Tuesday morning with low pressure forecast to be in the vicinity of western Kentucky and western Tennessee at daybreak. Most of this activity should wrap up in the morning as the low continues its eastward progression. The upper flow pattern through the remainder of the week will be dominated by northwesterly flow as an upper level low over Hudson Bay drops south towards the Great Lakes. This flow pattern should be largely dry from Tuesday night through much of Thursday. However, models continue to signal the passage of a weak shortwave trough on Wednesday, which could provide enough lift for a small chance of showers, especially across portions of southern Illinois, southwest Indiana, and northwest Kentucky. Our next chance of showers arrives late Thursday into Friday as more substantial energy entering the Pacific Northwest by mid week streams southeast towards the region. Continue to leave thunder out of the forecast at this time given the very marginal nature of even elevated instability depicted in the GFS and ECMWF. Temperatures through the long term are forecast to be well below normal, as would be expected in a northwest flow regime. Highs are forecast to trend down from the upper 60s/lower 70s on Tuesday into the lower/middle 60s by Friday and next weekend. Lows are forecast to trend down from the 45 to 50 degree range Tuesday night into the lower/middle 40s by late week. Some guidance even hints at the potential for lows in the 30s across some of our northern counties next weekend, which would need to be monitored for frost potential if that were to pan out. && .AVIATION... Issued at 1209 PM CDT Sun May 3 2020 A line of thunderstorms will impact KCGI and KPAH from roughly 19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced visibilities to low MVFR or IFR at times as well as strong variable gusts. Thunder could make it as far north as KEVV/KOWB this afternoon. Further north, a cold front is working its way through southern Illinois, northwest Kentucky, and southwest Indiana where winds have become northwesterly at KMVN. The wind shift should make it to KEVV/KOWB between 18 and 20z. Convection will be clear of all terminals by 23z, when all terminals should become VFR with light northwesterly winds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DWS LONG TERM...RJP AVIATION...DWS
Hazardous weather outlook, May 3, 11:14 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1114 AM CDT Sun May 3 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041615- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1114 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A line strong to severe storms with the potential to produce damaging winds and large hail will move across southern portions of southeast Missouri, far southern Illinois, and southern portions of western Kentucky this afternoon. Locally heavy rainfall and lightning can also be expected with any thunderstorms today. .DAYS TWO THROUGH SEVEN...Monday through Saturday A chance of thunderstorms is forecast mainly over southeast Missouri late Monday afternoon and then throughout the region Monday night. A few strong to severe storms cannot be ruled out over southeast Missouri late Monday afternoon into the early evening. Damaging winds will be the primary concern, but some hail will also be possible. Otherwise, locally heavy rainfall and lightning will be the primary concerns Monday night. There is a small chance for thunderstorms over the Evansville Tri State Wednesday afternoon. Brief heavy rain and lightning would be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon across southern portions of southeast Missouri, extreme southern Illinois, and southern portions of western Kentucky. DWS/RJP
In the hours before
Local storm report, May 3, 1:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.45W
05/03/2020 WAYNE MO PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&
ATLLocal storm report, May 3, 2:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 2 S BROWNWOOD 37.05N 89.96W
05/03/2020 STODDARD MO LAW ENFORCEMENT
CAR FLIPPED SEVERAL TIMES BY HIGH WINDS.
POSSIBLY TORNADO. TIME ESTIMATED BY RADAR.
&&
DWSLocal storm report, May 3, 2:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 3 NE HENDRICKSON 36.94N 90.43W
05/03/2020 WAYNE MO EMERGENCY MNGR
TREE DOWN ON A CAMPER ON HIGHWAY 172 EAST OF
US 67. TIME ESTIMATED.
&&
DWSLocal storm report, May 3, 2:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND DMG MARSTON 36.52N 89.61W
05/03/2020 NEW MADRID MO TRAINED SPOTTER
ROOF DAMAGE THE CITY HALL BUILDING. HOMES
WITH ROOF DAMAGE. SEVERAL TREES AND POWER
LINES DOWN. POSSIBLE TORNADO. TIME
ESTIMATED.
&&
DWSLocal storm report, May 3, 2:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 2 ENE HICKMAN 36.57N 89.16W
05/03/2020 M47 MPH FULTON KY MESONET
MESONET STATION HCKM HICKMAN 2 E.
&&
DWSLocal storm report, May 3, 2:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG EAST PRAIRIE 36.78N 89.38W
05/03/2020 MISSISSIPPI MO EMERGENCY MNGR
SEVERAL TREES DOWN IN/AROUND EAST PRAIRIE.
(RADAR TIME ESTIMATE).
&&
ATLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:22 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 53 min |
| May 3, 2:08 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman | 52 min |
| May 3, 2:22 PM CDT | Tornado Warning | PAH | Carlisle, Hickman | 23 min |
| May 3, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Carlisle, Graves, Marshall | 61 min |
| May 3, 3:06 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Trigg | 39 min |
| May 3, 3:47 PM CDT | Special Weather Statement | PAH | Todd, Trigg | 88 min |
Nearby
Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.